Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 5, 2019, 10:21 PM MDT for Cheyenne County, Colorado. It was in force for 106 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 10:21 PM MDT (04:21 UTC)
- Expired
- Jul 6, 2019, 12:07 AM MDT
- In force
- 106 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:30 PM MDT | HEAVY RAIN 1.92 | 2 S Firstview, CO | 1.92 INCHES OF RAINFALL IN LESS THAN ONE HOUR. |
| Jul 5, 11:01 PM MDT | HEAVY RAIN 2.36 | 2 S Firstview, CO | THE RAINFALL TOTAL IS NOW OVER A 90 MINUTE PERIOD SINCE AROUND 930 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1859 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 12.4
The text
As transmitted.
969 WGUS53 KGLD 060421 FFWGLD COC017-060715- /O.NEW.KGLD.FF.W.0029.190706T0421Z-190706T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1021 PM MDT Fri Jul 5 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Central Cheyenne County in east central Colorado... * Until 115 AM MDT. * At 1021 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 139 and 160. LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280 $$ JN
3 follow-up statements
253 WGUS73 KGLD 060445 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1045 PM MDT Fri Jul 5 2019 COC017-060715- /O.CON.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 1045 PM MDT Fri Jul 5 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... At 1042 PM MDT, gauge reports indicated thunderstorms were producing heavy rain over the warned area. Flash flooding is expected to begin shortly or is already occurring. Heaviest rain that has fallen are areas south and west of Firstview. 1.92 inches of rain has fallen from a report 2 miles south of Firstview on state road 34. Some locations that will experience flooding include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 139 and 160. LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280 $$ JN
617 WGUS73 KGLD 060450 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1050 PM MDT Fri Jul 5 2019 COC017-060715- /O.CON.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 1050 PM MDT Fri Jul 5 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO... At 1048 PM MDT, gauge reports indicated thunderstorms were producing heavy rain over the warned area. Flash flooding is expected to begin shortly or is already occurring. Besides Highway 40...the following county roads will be affected: County Road 34...36...38...25 through 31...as well as roads M...J...R and T. Some locations that will experience flooding include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 139 and 160. LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280 $$ JN
220 WGUS73 KGLD 060607 RRA FFSGLD Flash Flood Statement National Weather Service Goodland KS 1207 AM MDT Sat Jul 6 2019 COC017-060617- /O.CAN.KGLD.FF.W.0029.000000T0000Z-190706T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 1207 AM MDT Sat Jul 6 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3897 10230 3866 10231 3864 10276 3895 10280 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:58 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 5, 9:58 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 958 PM MDT Fri Jul 5 2019 .UPDATE... Issued at 958 PM MDT Fri Jul 5 2019 Have updated forecast to remove Yuma county from the ongoing Severe Thunderstorm Watch...and to extend Kit Carson and Cheyenne counties in Colorado until 06z Saturday. Local radar currently showing a developing line of showers/thunderstorms forming from an outflow boundary from the SE. && .SHORT TERM...(This evening through Saturday night) Issued at 345 PM MDT Fri Jul 5 2019 Overview: The Tri-State area will remain on the N/NW periphery of an upper level ridge, on the S/SE fringe of the westerlies. An atypically moist airmass will persist over the region, characterized by surface dewpoints in the 60s and PWAT values ranging from 1.00-1.50" (west-east). 20Z surface observations show a weak surface low in southwest Kansas -- and a thermal/moisture boundary (reinforced by early morning convection and lingering stratus) extending SW-NE from southwest Kansas into central Kansas, roughly from Syracuse-Ness City-Hays. Today-Tonight: With the Tri-State area situated on the N/NW periphery of a ridge aloft and no clear evidence of a small amplitude wave upstream in SW flow aloft, little in the way of upper forcing is anticipated. Forcing will most likely be tied to (1) low-level convergence invof the aforementioned sfc surface and thermal/moisture boundary and (2) weak H85-H7 warm advection. Rich low-level moisture (H85 dewpoints 16-18C) beneath a pronounced elevated mixed layer (8-8.5 C/km H7-H5 LR) will maintain moderate to strong instability across the region, with MLCAPE values as high as 4000-4500 J/kg south of I-70 at peak heating. Although southwest flow aloft weakens with southern/eastern extent into Kansas -- deep-layer shear on the order of 25-35 knots may well be sufficient for supercells -- particularly in the presence of strong instability. One or two scenarios may unfold this aft/eve: (1) convection may develop over east/southeast portions of the area (Greeley-Wichita-Gove-Graham- Norton counties) invof the sfc low /TMB/ between 21-00Z and (2) convection emanating from the CO Front Range/Raton Mesa may propagate downstream into eastern Colorado (and perhaps extreme western Kansas) this evening (00-06Z). Primary convective hazards this afternoon appear to be large hail (golf ball to tennis ball) and damaging winds (up to ~75 mph). Although the severe weather threat should wane within a few hours after sunset -- sufficient instability will be present to maintain ongoing convection and/or additional development overnight. Sat-Sat Night: With little/no change in the synoptic pattern, expect sensible weather conditions similar to today. Forecast specifics will highly depend upon mesoscale features, which, in turn -- will depend upon convective evolution tonight/Saturday morning. .LONG TERM...(Sunday through Friday) Issued at 1231 PM MDT Fri Jul 5 2019 The wet pattern that started in the short term, will continue through the long term period. Sunday through Friday, we will see chances for showers and storms each afternoon and evening. For the start of the long term period SPC currently has us in a general thunderstorm area on Sunday, but expecting our area to be brought up to a higher risk within the next two days. Threats include hail and strong winds. For Monday onward, still expecting several surface disturbances to move across the area, which will create the needed forcing to generate convection in the afternoon hours. Monday into Tuesday this surface disturbance will be in the form of a warm front. This will help push our temperatures a little warmer with highs in the upper 80s on Monday followed by highs in the low to mid 90s on Tuesday. Severe weather is not expected at this time. The warm front on Monday will be a precursor to a weak cold front traversing our area Tuesday night into Wednesday. Daily highs on Wednesday will only slightly drop back down into the upper 80s and lower 90s, but come Thursday, they will bounce right back up into the 90s continuing through Friday. Severe weather is not expected at this time. While confidence is good on daily afternoon thunderstorms, Sunday through Friday, location of development is still in disagreement with latest guidance. Placement of convective initiative will depend entirely on where surface boundaries set up, so went with national blend for pops in the extended. Lastly, overnight lows will range every night from the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 508 PM MDT Fri Jul 5 2019 Scattered thunderstorms are expected across the region tonight, with best chances probably at KGLD. Confidence remains low, however, as storms will be tied to mesoscale processes and difficult to pin down locations. Overnight, patchy fog will develop with persistent low level easterly flow in a moist air mass. KMCK, in the river valley, seems more likely to see flight category reductions due to the fog than KGLD, where there is lower confidence. For Saturday afternoon, scattered thunderstorms will develop once again, but not enough confidence in timing or locations to include in either TAF at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...VINCENT LONG TERM...EV AVIATION...024
Hazardous weather outlook, Jul 5, 10:00 PM MDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1000 PM MDT Fri Jul 5 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070400- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1000 PM MDT Fri Jul 5 2019 /1100 PM CDT Fri Jul 5 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch remains in effect until midnight MDT for Kit Carson and Cheyenne counties in Colorado. Isolated severe thunderstorms capable of producing golf ball to tennis ball size hail and damaging wind gusts up to 75 mph will be possible. Isolated flash flooding cannot be ruled out, particularly in areas that may have received heavy rainfall during the past 24 hours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Isolated severe thunderstorms will be possible Saturday afternoon and evening, primarily in eastern Colorado and extreme western Kansas between 5 pm and 11 pm MDT. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather to the National Weather Service in Goodland via social media or by calling the weather spotter hotline at 1-800-272-7811.
In the hours before
Special weather statement, Jul 5, 6:12 PM MDT, 4 hours 9 minutes before
Special Weather Statement National Weather Service Goodland KS 712 PM CDT Fri Jul 5 2019 KSZ015-016-060030- Sheridan KS-Graham KS- 712 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 730 PM CDT... At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Quinter, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saint Peter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern and west central Kansas. LAT...LON 3913 10008 3913 10029 3924 10021 3923 10003 TIME...MOT...LOC 0012Z 290DEG 14KT 3917 10019 AW
Special weather statement, Jul 5, 7:29 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
829 PM CDT Fri Jul 5 2019
KSZ004-016-060145-
Norton KS-Graham KS-
829 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES UNTIL 845 PM CDT...
At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Edmond to 8 miles south of
Logan. Movement was east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3946 9978 3965 9987 3965 9963 3957 9963
3957 9960 3947 9960
TIME...MOT...LOC 0129Z 287DEG 10KT 3954 9974 3954 9959
AWSpecial weather statement, Jul 5, 9:34 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 934 PM MDT Fri Jul 5 2019 COZ092-060400- Cheyenne County CO- 934 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 1000 PM MDT... At 933 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles west of Cheyenne Wells to 7 miles northwest of Eads. Movement was northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cheyenne Wells, Kit Carson and Firstview. This includes Highway 385 between mile markers 136 and 157. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3892 10276 3892 10216 3861 10232 3862 10295 TIME...MOT...LOC 0333Z 218DEG 16KT 3880 10253 3858 10284 024
Special weather statement, Jul 5, 10:03 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Goodland KS 1003 PM MDT Fri Jul 5 2019 COZ092-060430- Cheyenne County CO- 1003 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 1030 PM MDT... At 1003 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles north of Cheyenne Wells to 9 miles southeast of Kit Carson. Movement was northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Cheyenne Wells, Kit Carson, Firstview and Arapahoe. This includes Highway 385 between mile markers 136 and 169. A Severe Thunderstorm Watch remains in effect until midnight MDT for east central Colorado. LAT...LON 3904 10265 3905 10207 3861 10226 3862 10293 TIME...MOT...LOC 0403Z 240DEG 20KT 3890 10234 3866 10268 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:34 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 5, 10:03 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jul 5, 10:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jul 5, 11:27 PM MDT | Flash Flood Warning | GLD | Cheyenne | 40 min |
| Jul 6, 12:12 AM MDT | Areal Flood Warning | GLD | Cheyenne | 5 hr |
| Jul 6, 2:05 AM MDT | Special Weather Statement | GLD | Yuma | 55 min |
| Jul 6, 2:52 AM MDT | Special Weather Statement | GLD | Kit Carson | 53 min |
| Jul 6, 3:47 AM MDT | Special Weather Statement | GLD | Cheyenne | 58 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.